Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

June 15, 2021Florence County, Marion County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jun 15, 2021, 2:39 PM EDT for Florence County, Marion County, South Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 2:39 PM EDT (18:39 UTC)
Expired
Jun 15, 2021, 3:45 PM EDT
In force
66 min
Issued by
NWS Wilmington, NC

Counties Florence County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS82 KILM 151839
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
239 PM EDT Tue Jun 15 2021
 
SCZ032-033-058-059-151945-
Marion SC-Northern Horry SC-Florence SC-Central Horry SC-
239 PM EDT Tue Jun 15 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...NORTHWESTERN
HORRY AND MARION COUNTIES UNTIL 345 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Evergreen, or 7 miles southeast of Florence, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Marion, Mullins, Horry, Pamplico, Galivants Ferry, Hyman,
Effingham, Gapway, Brittons Neck, Rains, Gresham, Friendfield,
Claussen, New Hope, Evergreen, Francis Marion University, Aynor,
Carolinas Hospital System and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern South Carolina.

LAT...LON 3400 7977 3418 7978 3423 7903 3385 7908
TIME...MOT...LOC 1838Z 269DEG 27KT 3409 7969 

$$

SHK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jun 15, 12:27 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 12:27 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1227 PM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front will bring scattered thunderstorms today, some of
which may be strong to severe. High pressure will build behind
the front bringing a long stretch of near rain-free conditions.

&&

.UPDATE...
Minor updates this morning, namely to slightly adjust PoPs up
esp. near coastal areas this afternoon through early evening.
Vast majority of the guidance suggests that, after a few hours
of limited to no activity behind this morning's showers/tstms
that have now pushed offshore, convection will start again
along and ahead of front (mainly eastern half of CWA) esp. after
18z and continue into early evening. With ample instability and
30-40kts of bulk shear, a few storms may become severe and the
area is now in a "Slight Risk" by SPC. Given wind profiles and
latest probabilistic guidance, main threats appear to be
damaging wind gusts and hail.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
High amplitude upper level trough and associated surface cold front
today is expected to be a weather maker, especially for this
afternoon. Jet stream and vorticity spin align over the Carolinas
with plenty of instability and moisture for thunderstorm
development.  Latest high resolution model guidance has storms
developing sometime in the early to mid afternoon hours and
continuing through the mid evening hours. Some storms may be severe
with large hail and damaging winds today.

As front pushes offshore, a local low pressure forms and the front
will stall, keeping chances for showers and thunderstorms Wednesday
near coastal communities. Storms Wednesday are not expected to
become severe.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Dry northwesterly mid level flow through the period on the backside
of a healthy trough over the Northeast. The post-frontal high
building in from our north will not be large or strong, nor does it
appear to 'push' in with much vigor. Wind will stay out of the north
through Thursday but with minimal speed. Flow then starts to veer
Thursday night as the weakened boundary starts heading back
northward. Fog appears possible both nights due to the clear skies
and light wind. Both nights will also be on the cooler side of
climatology by just a few degrees whereas Thursday looks seasonably
warm.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Very little flow aloft on Friday so even as there is some weak
ascent associated with warm advection we remain rain-free.  The
piedmont trough sharpens up on Saturday but the continued high
heights and dry air aloft will still preclude meaningful rain
chances.  Rain chances will increase Sunday into Monday though the
rate at which this occurs will hinge upon the uncertain future of
the yet to be named tropical system lifting out of the Gulf. The EC
has been the most consistent in showing this waits til Monday
implying that other guidance like the GFS is a day too fast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Strong storms are expected to develop by mid afternoon, mainly
at the coastal terminals. DCAPE is quite high, so expect strong
winds as the storms move in. ILM stands the best chance for a
strong storm. Most of the activity will exit the coast by 23Z.
Post frontal winds will shift to the northwest. Continued
northerly flow on Tuesday.

Extended Outlook...Mainly VFR with brief bout of MVFR/IFR from
isolated tstorms across all terminals Tue and Wed. Drying trend
expected through end of the week with only isolated convection.

&&

.MARINE...
Today through Wednesday...Seas between 2 and 4 feet over the next 36
hours anticipated with a low pressure system developing offshore
with a frontal boundary, including distant swell from Tropical Storm
Bill.  Main energy will be from the ESE between 10 and 12 seconds
with another southerly component between 4 and 6 seconds. Variable
winds expected as high as 15 kts with gusts to 20 kts as a front
approaches.  Showers and thunderstorms are possible with locally
higher winds and waves, including gusts over 34 kts. Moderate to
strong rip currents at area beaches are possible.

Wednesday night through Saturday...A poorly defined pressure
pattern will be in place early in the period keeping winds very
light while making a predominant direction a bit hard to pin
down. A southerly component should come to dominate on Friday on
the east side of a developing piedmont trough. As this feature
strengthens on Saturday southwesterly winds will increase and
waves will build. Both will remain below advisory thresholds
even if only barely.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MCW
NEAR TERM...MCK
SHORT TERM...MBB
LONG TERM...
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Jun 15, 2:06 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
206 PM EDT Tue Jun 15 2021

NCZ106-108-161815-
Coastal Pender-Coastal New Hanover-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-161815-
Coastal Brunswick-
206 PM EDT Tue Jun 15 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-161815-
Coastal Horry-Coastal Georgetown-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ024-032-033-039-055-058-059-161815-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-161815-
Marlboro-Darlington-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-161815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-161815-
Inland New Hanover-
206 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

A few strong to severe thunderstorms are possible, main threat will
be isolated damaging wind gusts and hail. Frequent lightning is also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
239 PM EDT Tue Jun 15 2021

SCZ032-033-058-059-151945-
Marion SC-Northern Horry SC-Florence SC-Central Horry SC-
239 PM EDT Tue Jun 15 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...NORTHWESTERN
HORRY AND MARION COUNTIES UNTIL 345 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Evergreen, or 7 miles southeast of Florence, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Marion, Mullins, Horry, Pamplico, Galivants Ferry, Hyman,
Effingham, Gapway, Brittons Neck, Rains, Gresham, Friendfield,
Claussen, New Hope, Evergreen, Francis Marion University, Aynor,
Carolinas Hospital System and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northeastern South Carolina.

LAT...LON 3400 7977 3418 7978 3423 7903 3385 7908
TIME...MOT...LOC 1838Z 269DEG 27KT 3409 7969

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:43 PM EDTCoastal Flood AdvisoryILMNew Hanover15 hr
Jun 15, 2:24 PM EDTSpecial Marine WarningILM66 min
Jun 15, 2:27 PM EDTSpecial Marine WarningILM63 min
Jun 15, 2:43 PM EDTSpecial Marine WarningILM32 min
Jun 15, 3:19 PM EDTSpecial Weather StatementILMPender26 min
Jun 15, 3:20 PM EDTSpecial Marine WarningILM85 min
Jun 15, 3:23 PM EDTSpecial Weather StatementILMNew Hanover67 min
Jun 15, 3:33 PM EDTSpecial Marine WarningILM57 min
Jun 15, 3:34 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender26 min
Jun 15, 4:12 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus63 min
Jun 15, 4:25 PM EDTSpecial Marine WarningILM20 min
Jun 15, 4:31 PM EDTSpecial Marine WarningILM47 min
Jun 15, 4:38 PM EDTSpecial Marine WarningILM37 min
Jun 15, 4:50 PM EDTSpecial Marine WarningILM40 min
Jun 15, 5:14 PM EDTAreal Flood AdvisoryILMNew Hanover75 min
Jun 15, 2:49 PM EDTSpecial Weather StatementILMGeorgetown11 min
Jun 15, 3:12 PM EDTSevere Thunderstorm WarningILMFlorence, Horry, Marion48 min
Jun 15, 3:54 PM EDTSevere Thunderstorm WarningILMHorry36 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.